Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 25, 2007
Question from Texas, USA:
My eight-year-old child has had diabetes since the age of one. Wearing a pump, she is under good control. Her A1c is 7.0. Is it possible for a child this young to demonstrate the symptoms of neuropathy from diabetes? For one year, she has had leg weakness, pins and needle sensation in both hands, feet and legs and lack of lower leg reflexes. Different doctors that see my child would like to dismiss this as "something else" because of her young age. The neurologist finally said it is neuropathy. Now that she has the diagnosis, what will happen to her later in life? What can I do to keep any further damage from happening? Can we expect more problems as she ages? What can I do?
It is possible to have diabetic neuropathy, but extremely rare in someone this young and pre-pubertal. This is especially true if she has maintained A1c levels under 7% as your questions suggests. I would certainly look for all other (treatable) causes and include thyroid functions, adrenal functions, vitamin levels (B12, folate, D vitamins), heavy metal toxicology, celiac disease, etc. in a long list since these may be treatable. It also may be worthwhile to have a second consultation with an adult neurologist willing to evaluate an eight-year-old since the adult neurologists with diabetes experience may be able to discern something subtle. Your other question is even more difficult since having one diabetes related complication often suggests increased risk for others; but, this is not a guarantee. Still, the best advice is to provide the tightest control possible while always minimizing hypoglycemia.